Thursday, March 25, 2010

Starting Trileptal with a Smile

After experiencing an allergic reaction to Depakote, my son was switched to Trileptal. Like Depakote, this is another anticonvulsant used as a “mood stabilizer”. So far, he has had very little side effects as he adjusts to the medication and I’m happy to say that we have seen a major improvement.

After taking his first dose of Trileptal, my son’s terrifying nightmares have stopped. These nightmares have been part of his life, but once we started Seroquel, they disappeared, only to return the day he was taken off Seroquel. Now just so you understand, these nightmares are not typical, these nightmares involve my son witnessing his own murder, seeing his head being torn off by monsters. Everynight he would wake up with screams and run into our room for protection. So to have these dreams stop, the night he started on Trileptal, was a great relief. Each morning, when my husband and I would wake up and see that our son hadn’t join us in the night, we felt a small victory. After a week of being on the new medication, the nightmares still have not returned.

Our celebration also continues as we have witnessed a total change in our son’s personality. He has become joyful. Everynight at the dinner table, our son has been so talkative, sharing funny stories from his day. He has been laughing, almost giddy, being silly as a 9 year old boy should be. I don’t really know how to describe the change we have seen. But basically, we had a son that was depressed, wanted to kill himself, was angry at everyone, abusive and intolerable. But now he is kind, helping his little brother, offering up kisses and hugs to his family. He even asked if he could help me do some chores. He is excited about his day ahead and sees humor in life. But more than his actions, his physical changes tells us all we need to know. He is smiling and laughing, he is walking with his head up and appears like a weight has been lifted off him.

Yesterday I took my son to see his therapist. His therapist stood back with a look of amazement as he watched my son crack jokes as he eagerly built a tower of blocks in his office. Our therapist commented on how “he really looks different”, that this wasn’t the same kid he saw in his office a week prior. You see the week prior, our therapist shared with me that my son was a very tough case, he was seeing behaviors he didn’t typically see in a child his age. Our son tested as being very depressed. He was greatly concerned for our son as he shared with me that my son wasn’t his most difficult case in his career, but he made his top 10 list! This wasn’t the kind of top 10 list we wanted to be part of. Before we left our appointment, our therapist asked if this is what our son was like when he was little, before he started showing signs of his illness and I answered with a smile, “Yes, it’s like we got our son back!”

So we are celebrating today, but we are being realistic. We saw these same positive changes in our son when he was put on Seroquel, but after about a month, it started having a reverse affect on him, making him more violent and depressed than we have ever seen him. We also are aware that medication can work for a while, then just stop working as his brain changes when it grows. So we know that there are no guarantees, but we are also learning that this illness is not like a race where you sprint to the end, but rather it is a marathon. It will be a long journey with many highs and lows, so we have learned to celebrate any victory and to rejoice with any improvement.

That being said, I’m going to do a “happy dance” and hug my son when he gets home today and suck in every smile and giggle he makes, for these are the gifts from God that I treasure more than gold.

2 comments:

  1. beautiful! i'm so happy for you and your family. taz is on seroquel too for night terrors. the day he started it they stopped and haven't come back since taking it. i know what you mean by celebrating the new medication working but being realistic. we've had that happen where the meds start off really well then stop working. but i really really hope that this is it for your son for a long time. happy dance for you!!!

    ReplyDelete
  2. This is great news! Bring out the video camera and capture these wonderful moments. This sounds like the nephew I know and love. He must feel so much better with a good peaceful night of sleep. I hope this medication lasts for him. Give him a big hug and kiss for me.
    Love you,
    Sis

    ReplyDelete